Illinois, 2024

Flood in Illinois, July 10, 2024

July 10, 2024 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northern Illinois during the afternoon and evening of July 10th producing heavy rain and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon and evening of July 10th producing heavy rain and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 5:50 PM CST, 0 minutes earlier. Its key messages:

  • Scattered non-severe thunderstorms in the area this afternoon and again tomorrow afternoon.
  • Hot and humid conditions expected early next week. Heat indices may approach or exceed 100 degrees.
  • Periodic thunderstorm chances Saturday through mid next week, including the potential for a couple nocturnal/early AM t-storm complexes.
Area forecast discussion, Jul 10, 5:50 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
650 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- Scattered non-severe thunderstorms in the area this afternoon
  and again tomorrow afternoon.

- Hot and humid conditions expected early next week. Heat
  indices may approach or exceed 100 degrees.

- Periodic thunderstorm chances Saturday through mid next week,
  including the potential for a couple nocturnal/early AM
  t-storm complexes.

&&

.DISCUSSION...
Issued at 339 PM CDT Wed Jul 10 2024

Through Thursday Night:

Convection has sprouted this afternoon along a surface
convergence axis extending from near Freeport, IL to near
Danville, IL. Convective coverage should continue to increase
heading into this evening as large-scale forcing for ascent
increases with the approach of a mid-level disturbance currently
twirling its way across southern Minnesota and into Iowa, with
outflow boundaries also helping to kick-start new convection. A
consistent signal in recent runs of both the HRRR and WoFS
lends relatively high confidence in the convective footprint
remaining maximized generally near and west of a Rockford, IL to
Watseka, IL line, but radar and satellite observations suggest
that at least isolated showers and possibly storms remain
probable through this evening farther to the east.

Mediocre mid-level lapse rates and deep layer shear should
prevent any of today's storms from becoming severe, and a warm
nose near 600 mb will also likely play a role in curtailing
overall thunderstorm coverage and longevity, particularly east
of the aforementioned line. That being said, the strongest
convective cores can still be expected to produce locally
torrential rainfall, small hail, and gusty winds (possibly up to
around 45-50 mph). With the relatively slow storm motions and
presence of multiple surface boundaries, wouldn't be entirely
surprised if any favorable cell-boundary interactions led to an
isolated funnel cloud or two being spotted somewhere -- though
any actual touch-downs occurring would be highly unlikely.

The same air mass will remain in place into tomorrow, and thus
similar conditions to today can be expected. High temperatures
will likely end up being in the low 80s/near 80F at most
locations, though onshore flow should cause locations closer to
the lakeshore to remain in the 70s. The aforementioned
Minnesota/Iowa disturbance will likely be near or directly over
our forecast area come tomorrow, and with similarly moist near-
surface conditions remaining in place, isolated to scattered
diurnal convection thus is likely to blossom once again. Current
thinking is that convective coverage tomorrow may not be quite
as widespread as it should be today, and it appears that it may
end up focusing near and south of I-80, but the QPF spread in
the latest suite of forecast guidance warrants carrying at least
a slight chance PoP mention across our forecast area.

Once again, lackluster mid-level lapse rates and deep layer
shear should curtail a threat for severe weather, but we'll have
to keep an eye on the potential for localized minor flooding
with the expectation that any storms that develop will be
slow-moving, efficient rainfall producers. The likelihood of
any hydrologic concerns arising would be greatest wherever the
rainfall amounts from today and yesterday were highest. Also
couldn't rule out some additional funnel cloud funny business
given the likelihood of a mid-level vorticity maximum gyrating
directly over our CWA.

Ogorek

Friday through Wednesday:

Friday will be primarily quiet and seasonably warm (mid 80s
inland), except cooler (mid-upper 70s) near the lake. Following
the exit of mid-upper level low pressure into the central and
eastern Great Lakes, very dry air aloft and persistent mid-
level height rises of 4 DaM/12 hour should effectively cap most
of if not all diurnal convective development. With lingering
higher dew points south of I-80 (upper 60s to around 70F),
erosion of MLCINh and subtle convergence may be enough for
widely isolated showers and maybe a thunderstorm, if any
updrafts can survive pronounced dry air entrainment. Surface
high pressure will remain over the area through Friday night,
making for a quiet and seasonably mild night.

The first potential episode of convection in the humid and at
times stormy pattern expected this weekend through early next
week may arrive Saturday morning in parts of the area, probably
in a weakening state. This will occur in concert with a warm
front lifting north and a large instability reservoir advancing
eastward across the mid and upper MS Valley. Large scale forcing
mechanisms will be lacking through the afternoon, though any
convectively induced impulses, and convergence tied to lingering
outflow and the northward advancing warm front may be enough for
widely scattered afternoon pulse-type thunderstorms (30-40% PoPs).
Highs on Saturday will be in the mid to upper 80s, except
slightly cooler lower 80s along the Illinois shore due to lake
influence backing winds east- southeasterly. Dew points in the
upper 60s to lower 70s at peak heating will yield peak heat
indices in the low-mid 90s, a harbinger of things to come Sunday
through Tuesday.

Expansive mid-upper 500s DAM 500 mb ridging centered over the
inter-mountain west and mean troughing centered over Hudson Bay
will set up a hot and humid northwest flow aloft locally in the
Saturday night-Tuesday timeframe. Unlike previous occurrences
this warm season of overnight arriving convection weakening
quickly as instability diminishes, the impressive instability
reservoir (3000-4000+ J/kg of MUCAPE) will largely remain in
place through the period. This entails a period of "ring of
fire" conditions, where our position on the northeast flank of
the ridge puts us in the threat zone for southeastward moving
convection, including potentially well-organized severe MCSs,
and episodes of flash flooding due to PWATs up in the ~1.75-2"
range at times (150-200% of normal).

Aside from operational and ensemble members hinting at the
likelihood of this type of activity, specific timing
predictability in these types of patterns are commonly low
confidence. This maxes out PoPs only in the chance (30-40%
range) during windows of MCS favorability at this lead time.
The first window may be Saturday night, prior to stronger deep
layer shear being present, followed by Sunday night into early
Monday when 40+ kt of deep layer bulk shear is forecast. Monday
night into early Tuesday could end up being another window for
parts of the area as well. Classic in these type of patterns,
there will be many dry hours, and a relative daytime
lull/capping Sunday and Monday PM will support highs in the
lower to possibly mid 90s with dew points in the 70s yielding
peak heat indices flirting with heat advisory (105+F) criteria.

Tuesday afternoon will be similar thermally to Sunday and
Monday, though perhaps less capped with a bit better chance of
widely scattered PM thunderstorms as a weak cold front advances
south. It's unclear whether the appreciable instability axis
will be shunted far enough south by Wednesday to limit another
round of convection, especially south of I-80, as the cold front
takes on back door characteristics. What is of higher confidence
is an end to the hot and humid conditions, with forecast high
temps on Wednesday in the low-mid 80s inland and upper 70s near
Lake Michigan.

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 650 PM CDT Wed Jul 10 2024

Forecast concerns include...

Chance of showers this evening and again on Thursday.
Possible fog overnight.

Scattered thunderstorms are mainly focused across west and
central IL early this evening and this looks to be the area
where they will continue into the evening as they slowly weaken.
Additional showers will be possible across northern Il along
with possibly an isolated thunderstorm in the next hour or so as
various outflow boundaries interact with each other.

There will be another chance for showers and possibly isolated
thunder on Thursday with better chances southwest of the
terminals. Along with isolated coverage, confidence is too low
to include any precip mention in this forecast.

Fog is possible overnight into early Thursday morning and mainly
south and west of the Chicago terminals. There may also be some
mvfr or possibly ifr cigs across central IL, where the current
rains are the heaviest. Overall confidence for fog is low and
maintained mention at RFD and GYY. Trends will need to be
monitored through the night.

Wind directions have been problematic with the various outflow
boundaries. Eventually, they should settle on a light southeast
direction this evening or become light and variable. Winds may
favor a more light north/northeast direction by daybreak and
then remain northeasterly on Thursday. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 10, 3:13 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
413 PM CDT Wed Jul 10 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-112115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
413 PM CDT Wed Jul 10 2024 /513 PM EDT Wed Jul 10 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Scattered non-severe thunderstorms are expected through the mid to
late evening, primarily across inland portions of northern and
central Illinois.

Flooding is possible along portions of the Kankakee and Iroquois
River basins.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Saturday...
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk at times.
  Limited daytime Excessive Heat Risk.

DISCUSSION...

Hot and humid conditions look poised to return this weekend into
next week, along with periodic thunderstorm chances. Heat indices
may approach or exceed 100 degrees Sunday through Tuesday.

Flooding will remain possible along portions of the Kankakee and
Iroquois River basins.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 15-25 mph.

LMZ740>745-112115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
413 PM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk at times.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Salle

When
July 10, 5:50 PM CST to 7:30 PM CST
Where
La Salle County, 0.43 mi NW of Streator to 0.37 mi W of Streator
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.124, -88.836

A photo showed a car stuck in approximately one foot of water on Route 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183523.